Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 447, NWS Norman, OK

May 24, 20084 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2008, 8:13 PM CDT for 4 counties in Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2008, 8:13 PM CDT (01:13 UTC)
Expired
May 24, 2008, 9:00 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 21 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:53 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3073 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:04 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 24, 3:04 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT SAT MAY 24 2008

.DISCUSSION...
7-DAY FORECAST BASED LARGELY ON GFS MOS GUIDANCE WITH ONLY MINOR
MODIFICATION. COOLER TUE NIGHT AND WED BEHIND FAIRLY STRONG LATE-
SPRING COLD FRONT. OTHERWISE... ATTENTION CURRENTLY FOCUSED ON ONGOING
TORNADO POTENTIAL IN NORTHERN OK. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  90  69  88 /  20  10  10  10
HOBART OK         71  94  68  92 /  20  10  20  10
WICHITA FALLS TX  74  94  70  93 /  20  10  10  10
GAGE OK           69  93  70  91 /  20  10  20  10
PONCA CITY OK     74  90  72  89 /  20  10  20  20
DURANT OK         73  91  72  88 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/24
Hazardous weather outlook, May 24, 4:30 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT SAT MAY 24 2008

OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
430 PM CDT FRI MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MAIN AREA OF CONCERN IS NORTH-CENTRAL OKLAHOMA... NORTH OF
ALVA... TO KINGFISHER... TO GUTHRIE... TO CHANDLER.  ADDITIONAL
SEVERE STORMS MAY OCCUR ACROSS THE REMAINDER OF OKLAHOMA... INTO
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND
EVENING.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...A FEW TORNADOES AND WIND GUSTS TO 70
MPH.

RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PREPARE FOR
ACTIVATION THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
THE OUTFLOW BOUNDARY FROM THUNDERSTORMS LAST NIGHT EXTENDED FROM
FAIRVIEW TO CHANDLER LATE THIS AFTERNOON. THIS BOUNDARY MAY DRIFT
SLOWLY NORTH. SOUTH OF THIS BOUNDARY THERE IS SUBSTANTIALLY MORE
LOW-LEVEL MOISTURE AND SUNSHINE. CONVECTIVE INHIBITION IS EXPECTED
TO BE SUFFICIENTLY LOW FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS
THAT DEVELOP NEAR THIS BOUNDARY WILL BE IN A REGION OF STRONG
LOW-LEVEL CONVERGENCE WITH FAVORABLE VEERING WINDS ALOFT.
THUNDERSTORMS IN THIS PART OF NORTH CENTRAL OKLAHOMA MAY PRODUCE
TORNADOES AND ASSOCIATED VERY LARGE HAIL.

A STATIONARY FRONT WILL BE PRESENT THROUGH TONIGHT IN THE ZONE
BETWEEN ALVA AND ALTUS. CONVERGENCE HERE WILL BE LESS THAN THAT IN
NORTH-CENTRAL OKLAHOMA. INSTABILITY WILL BE HIGH THIS AFTERNOON AND
EVENING... AND THE BOUNDARY MAY PROVIDE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THE MAIN SEVERE THREAT IN THIS AREA IS LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SUNDAY AND MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN TEXAS
PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE DRYLINE
TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A CHANCE OF
SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA EACH
AFTERNOON AND EVENING THROUGH MEMORIAL DAY.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

CMS

In the hours before

Local storm report, May 24, 5:00 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             2 E DOUGLAS             36.26N 97.63W
05/24/2008  E1.00 INCH       GARFIELD           OK   EMERGENCY MNGR

&&

DW
Special weather statement, May 24, 5:30 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SAT MAY 24 2008

OKZ013-020-242300-
NOBLE OK-PAYNE OK-
530 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES.

A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 15 MILES WEST OF LAKE
CARL BLACKWELL AND LAKE MCMURTRY AT 527 PM CDT...MOVING EAST AT 15
MPH. THE STORM ALSO CONTAINED BASEBALL SIZE HAIL.

RECREATIONAL ACTIVITIES AT THESE LAKES SHOULD CEASE...AND PEOPLE
SHOULD GO TO SHELTER...IN ANTICIPATION OF VERY SEVERE WEATHER
ARRIVING IN LESS THAN ONE HOUR. THE STORM MAY LATER TRACK TOWARD
STILLWATER...WHERE PEOPLE SHOULD REMAIN ALERT...AND START THINKING
ABOUT THE BEST PLACE TO TAKE SHELTER...IF THIS STORM SHOULD MAINTAIN
ITS INTENSITY.

BURKE
Special weather statement, May 24, 5:38 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT SAT MAY 24 2008

OKZ012-242300-
GARFIELD OK-
538 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

A THUNDERSTORM WITH ROTATION WAS LOCATED 10 MILES SOUTHWEST
OF FAIRMONT AT 538 PM CDT...MOVING NORTHEAST AT 32 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD COUNTY SHOULD CONTINUE TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Special weather statement, May 24, 6:33 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT SAT MAY 24 2008

OKZ012-250000-
GARFIELD OK-
633 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

STRONG THUNDERSTORMS WERE LOCATED FROM 4 MILES EAST OF FAIRMONT TO
DRUMMOND AT 633 PM CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARFIELD COUNTY...INCLUDING THE CITY OF ENID...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

24
Special weather statement, May 24, 7:47 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT SAT MAY 24 2008

TXZ083>085-087-088-250100-
HARDEMAN TX-WILBARGER TX-FOARD TX-KNOX TX-BAYLOR TX-
747 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD...HARDEMAN...
KNOX AND WILBARGER COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED FROM NEAR MUNDAY TO NEAR CROWELL
AT 747 PM CDT...MOVING NORTHEAST AT 30 MPH.

THE STRONGEST CELLS WERE SOUTHWEST OF MUNDAY AND NORTH OF KNOX CITY.
EXPECT SMALL HAIL...HEAVY RAINFALL AND FREQUENT LIGHTNING WITH THESE
STORMS.

PEOPLE IN BAYLOR...FOARD...HARDEMAN...KNOX AND WILBARGER COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 24, 7:52 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT SAT MAY 24 2008

OKZ006-007-011-012-250115-
GARFIELD OK-ALFALFA OK-GRANT OK-MAJOR OK-
752 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...GRANT
AND MAJOR COUNTIES.

SCATTERED STRONG THUNDERSTORMS WILL AFFECT THE REGION THIS EVENING.
SMALL HAIL IS LIKELY...AND AT TIMES...STORMS MAY REACH SEVERE
INTENSITY. AT 754 PM CDT...THE STRONGEST STORMS WERE LOCATED FROM
AMES TO HELENA TO MEDFORD...MOVING NORTHEAST. PEOPLE IN THESE AREAS
SHOULD REMAIN ALERT AND LISTEN FOR POSSIBLE WARNINGS.

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:07 PM CDTSevere Thunderstorm WarningOUNNoble38 min
May 24, 7:28 PM CDTTornado WarningOUNNoble32 min
May 24, 7:30 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble45 min
May 24, 7:40 PM CDTTornado WarningOUNNoble35 min
May 24, 8:15 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble45 min
May 24, 8:17 PM CDTSevere Thunderstorm WarningOUNNoble28 min
May 24, 8:41 PM CDTSevere Thunderstorm WarningOUNJackson49 min
May 24, 8:45 PM CDTSevere Thunderstorm WarningOUNKay, Noble45 min
May 24, 8:58 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant47 min
May 24, 9:30 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson45 min
May 24, 9:34 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant26 min
May 24, 9:40 PM CDTSevere Thunderstorm WarningOUNGrant, Kay50 min
May 24, 10:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant39 min
May 25, 12:19 AM CDTWind AdvisoryOUNCaddo, Canadian, Carter, Cleveland, Comanche, Cotton and 10 more4 hr
May 25, 2:28 AM CDTHigh Wind WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
May 24, 7:57 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox63 min
May 24, 8:58 PM CDTSevere Thunderstorm WarningOUNHardeman47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.